Tornadoes · United States · Kansas · 2008
EF1 tornado, Hitschmann to Ellsworth Arpt, Kansas, June 11, 2008
From Hitschmann to Ellsworth Arpt, this EF1 tornado ran 10.0 miles across Barton and Ellsworth counties on June 11, 2008, touching down at 6:45 PM CDT and reaching 100 yards wide. It killed nobody, and did $65,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 11, 2008
- Touchdown
- 6:45 PM CDT (23:45 UTC)
- Lifted
- 7:00 PM CDT (00:00 UTC)
- On the ground
- 15 minutes
- Path length
- 10.0 miles (16.1 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Counties
- Barton and Ellsworth counties
- Touchdown point
- 38.634, -98.604
- Lift-off point
- 38.700, -98.434
- Record number
- 0806111745-02
What the Weather Service recorded
Supercell thunderstorms erupted along a strong cold front across Central Kansas. The supercell storms produced destructive hail and damaging winds, along with tornadoes across Central, Kansas. A few strong tornadoes touched down just south of Salina, Kansas. The supercells would continue to track to the northeast and eventually produce the tornadoes that would hit Chapman, Kansas and Manhattan, Kansas.
A seven mile long track tornado caused minor damage to three homesteads in the northeast section of the county. Damage was mainly to trees and powerlines, but a metal building and a metal silo and feed bin received damage as well.
This is a continuation of the tornado that moved across Barton County. The tornado occurred over open country and did not cause any damage.
A short duration rope tornado was reported by the highway patrol.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
36 minutes of warning. NWS ICT issued a tornado warning for this county at 23:09 UTC, 36 minutes before the tornado touched down, in force until 00:00 UTC.
The county was under a tornado watch, issued at 20:37 UTC and running to 02:51 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 08:32 UTC | 01:23 UTC | Wind Advisory | ICT |
| 20:37 UTC | 02:51 UTC | Tornado Watch | ICT |
| 22:35 UTC | 23:30 UTC | Severe Thunderstorm Warning | ICT |
| 23:09 UTC | 00:00 UTC | Tornado Warning | ICT |
| 23:39 UTC | 23:59 UTC | Tornado Warning | ICT |
| 23:57 UTC | 05:00 UTC | Flood Warning | ICT |
| 00:16 UTC | 01:15 UTC | Severe Thunderstorm Warning | ICT |
| 00:27 UTC | 01:19 UTC | Tornado Warning | ICT |
| 01:18 UTC | 02:15 UTC | Severe Thunderstorm Warning | ICT |
| 02:09 UTC | 02:44 UTC | Severe Thunderstorm Warning | ICT |
| 02:51 UTC | 05:09 UTC | Tornado Watch | ICT |
| 04:26 UTC | 16:30 UTC | Flood Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Jun 11, 3:09 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jun 11, 3:09 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 309 PM CDT WED JUN 11 2008 .DISCUSSION... MAIN FORECAST CONCERNS ARE SEVERE WEATHER CHANCES TONIGHT AND FRIDAY...AND PRECIPITATION CHANCES SUNDAY NIGHT. TONIGHT: VISIBLE SATELLITE AND SURFACE OBSERVATIONS SHOW THAT THE SURFACE FRONT EXTENDS FROM NEAR RUSSELL TO DODGE CITY AT 19Z AND IS MAKING PROGRESS EASTWARD. AN UPPER LEVEL SYSTEM IS SLOWLY MOVING SOUTHEAST FROM THE NORTHERN ROCKIES...AND THE TROUGH WILL MOVE THROUGH THE CENTRAL PLAINS OVER THE NEXT COUPLE DAYS. THE COLD FRONT IS EXPECTED TO BE ACROSS NORTH CENTRAL THROUGH SOUTHWEST KANSAS AROUND 00Z...WITH THE MAIN DRYLINE ACROSS THE OKLAHOMA PANHANDLE AND WESTERN TEXAS. DEEP SHEAR IS FAVORABLE FOR SUPERCELLS...AND ML CAPE VALUES WILL BE AROUND 2000 TO 3000 J/KG. WOULD EXPECT THAT SOME STORMS WILL DEVELOP ALONG THE FRONT AS WELL AS OUT AHEAD OF THE FRONT. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE BEST LCL HEIGHTS WILL BE NORTH OF THE FORECAST AREA AND AHEAD OF THE FRONT...BUT ALONG AND JUST AHEAD OF THE FRONT LCL HEIGHTS ARE BETWEEN 3000 AND 5000FT. THE COLD FRONT WILL MAKE PROGRESS SOUTHEAST OVERNIGHT...AND STALL SOMEWHERE EAST OF THE KANSAS TURNPIKE. THIS WILL CAUSE FLOW TO BE PARALLEL TO THE FRONT AND STORMS WILL TRAIN OVER THE SAME AREAS. THIS COULD LEAD TO HEAVY RAINFALL AND LOCALIZED FLOODING ACROSS PORTIONS OF THE SOUTHEAST. SOILS ARE ALREADY SATURATED AND A COUPLE RIVER POINTS STILL IN FLOOD...BUT THERE IS SOME UNCERTAINTY ON HOW MUCH HEAVY RAINFALL THERE WILL BE OVERNIGHT TONIGHT. WINDS WILL WEAKEN BEHIND THE FRONT...SO WOULD EXPECT THE WIND ADVISORY TO BE GRADUALLY CANCELLED AS THE FRONT PUSHES EASTWARD. THE 12KM NAM/WRF IS SHOWING SOME BRIEF STRONGER WINDS ACROSS PARTS OF CENTRAL KANSAS BEHIND THE FRONT THIS EVENING...BUT THEY ARE EXPECTED TO BE BRIEF. THURSDAY-FRIDAY: THE FRONT WILL REMAIN ACROSS FAR SOUTHEAST KANSAS THROUGH THURSDAY...BEFORE PUSHING OFF TO THE SOUTHEAST. THIS WILL LEAD TO MORE HEAVY RAINFALL ALONG AND AHEAD OF THE FRONT BEFORE IT MOVES INTO MISSOURI. FOR THIS TIME FRAME...WE WILL ISSUE A HYDROLOGIC OUTLOOK TO INDICATE THE CHANCES FOR FLOODING BOTH TONIGHT AND FURTHER OUT IN TIME. CONVECTION WILL BE POSSIBLE ACROSS THE ENTIRE AREA BOTH ON THURSDAY AND THURSDAY NIGHT...WITH CONTINUED CHANCES ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON FRIDAY. THERE WILL BE ENOUGH DEEP LAYER SHEAR AND INSTABILITY FOR SEVERE THUNDERSTORMS ONCE AGAIN. SATURDAY-TUESDAY: HIGH PRESSURE BUILDS IN FOR SATURDAY AND KEEPS THE AREA DRY. THE NEXT SYSTEM APPROACHES FOR SUNDAY EVENING...WITH OUR NEXT CHANCES FOR THUNDERSTORMS ACROSS THE AREA. THE CHANCES OF PRECIPITATION THAT ARE IN THE FORECAST ARE REASONABLE...SO FEW CHANGES WERE MADE TO THIS PORTION OF THE FORECAST. SCHRECK && .AVIATION... COLD FRONT CONTINUES TO SLOWLY DROP SOUTHEAST DURING THE PERIOD. WINDS AT RSL HAVE ALREADY BEGUN TO SWING TO A SW DIRECTION. REMAINING SITES HAVE A GOOD PACKED GRADIENT AND SOUTH WINDS OF 30 MPH AND GUSTS INTO LOWER 40S ARE LIKELY. BEST CHANCE FOR TRW WILL LIE ACROSS NORTH CENTRAL KS LATE THIS AFTERNOON AND EVENING. STORMS WILL THEN MIGRATE SOUTHEAST OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 85 65 82 / 40 40 50 30 HUTCHINSON 65 83 62 83 / 50 40 40 20 NEWTON 67 84 63 83 / 40 40 40 20 ELDORADO 70 85 65 82 / 30 40 50 30 WINFIELD-KWLD 71 86 67 81 / 20 40 50 40 RUSSELL 59 81 59 84 / 60 20 20 0 GREAT BEND 60 82 59 84 / 60 20 20 10 SALINA 62 82 59 84 / 60 20 30 10 MCPHERSON 64 83 61 83 / 50 30 40 10 COFFEYVILLE 72 86 67 81 / 10 40 50 40 CHANUTE 72 86 67 81 / 20 40 50 30 IOLA 72 85 66 81 / 20 40 50 30 PARSONS-KPPF 72 86 67 81 / 10 40 50 40 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ047-049>053- 067>070-082-083-091>094-098. &&
Hazardous weather outlook, Jun 11, 4:00 PM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT WED JUN 11 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-122100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 400 PM CDT WED JUN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING...AS A STRONG COLD FRONT MOVES SOUTHEAST INTO THE AREA. THE DEGREE OF INSTABILITY AND WIND SHEAR WILL PROMOTE SEVERE THUNDERSTORMS...CAPABLE OF GOLFBALL TO TENNIS BALL SIZE HAIL...DAMAGING STRAIGHT-LINE WINDS AND ISOLATED TORNADOES. VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO SLOWLY SHIFT SOUTHEAST TONIGHT...AND COULD EVENTUALLY GET INTO SOUTH-CENTRAL AND SOUTHEAST KANSAS. EVEN THOUGH STORMS MAY WEAKEN SOME AS THE NIGHT PROGRESSES...STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE INTO SOUTH-CENTRAL AND SOUTHEAST KANSAS...ALONG WITH LOCALLY HEAVY RAINFALL. AHEAD OF THE COLD FRONT TODAY...VERY STRONG SOUTHERLY WINDS WILL PREVAIL. REFER TO THE LATEST WIND ADVISORY STATEMENT FOR DETAILS. FURTHERMORE...RIVER FLOOD WARNINGS CONTINUE ON THE NEOSHO RIVER IN SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNING STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN THURSDAY AFTERNOON THROUGH THE OVERNIGHT HOURS...ESPECIALLY ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS...AS THE COLD FRONT CONTINUES TO MOVE SLOWLY SOUTH ACROSS THE AREA. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY...THE HEAVY RAINFALL AND LOCALIZED FLOODING THREAT MAY INCREASE FOR THURSDAY EVENING AND NIGHT. PLEASE SEE THE LATEST HYDROLOGIC OUTLOOK FOR DETAILS. THUNDERSTORMS COULD LINGER ACROSS THE AREA INTO FRIDAY AND FRIDAY NIGHT ACROSS SOUTHEAST AND SOUTH-CENTRAL KANSAS. HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY. AT THIS TIME IT APPEARS THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BE SEVERE. STAY TUNED TO LATER OUTLOOKS FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVER CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING...AND POSSIBLY FARTHER SOUTH DURING THE OVERNIGHT HOURS. ADDITIONALLY...SPOTTER ACTIVATION WILL BE POSSIBLE THURSDAY AFTERNOON AND NIGHT...AND AGAIN SUNDAY AFTERNOON THROUGH MONDAY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK/ADK
In the hours before
Local storm report, Jun 11, 6:18 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
618 PM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM FUNNEL CLOUD 1 NW OLMITZ 38.53N 98.95W
06/11/2008 BARTON KS TRAINED SPOTTER
SPOTTER REPORTED A FUNNEL CLOUD WAS TRYING TO FORM TO THE
NORTHWEST OF OLMITZ.
&&
CDBSpecial weather statement, Jun 11, 6:18 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 618 PM CDT WED JUN 11 2008 KSZ032-112345- RUSSELL- 618 PM CDT WED JUN 11 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 615 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BUNKER HILL...OR 8 MILES SOUTHEAST OF RUSSELL...AND MOVING NORTHEAST AT 22 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. HOWERTON
Local storm report, Jun 11, 6:19 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
619 PM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FUNNEL CLOUD 8 N LINCOLN 39.16N 98.15W
06/11/2008 LINCOLN KS LAW ENFORCEMENT
KANSAS HIGHWAY PATROL REPORTED A FUNNEL 8 MILES NORTH OF
LINCOLN.
&&
CDBLocal storm report, Jun 11, 6:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL NNW SUSANK 38.64N 98.78W
06/11/2008 E1.75 INCH BARTON KS TRAINED SPOTTER
ALSO REPORTED 60 MPH WINDS.
0625 PM TSTM WND GST NNW SUSANK 38.64N 98.78W
06/11/2008 E60.00 MPH BARTON KS TRAINED SPOTTER
&&
CDBLocal storm report, Jun 11, 6:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM FUNNEL CLOUD 1 SE SUSANK 38.63N 98.76W
06/11/2008 BARTON KS LAW ENFORCEMENT
&&
PJHLocal storm report, Jun 11, 6:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
642 PM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND GST 10 NW CLAFLIN 38.63N 98.67W
06/11/2008 E70 MPH BARTON KS TRAINED SPOTTER
70 MPH STRAIGHT LINE WINDS WERE REPORTED.
&&
SCHRECKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
11.8 hours before the tornado, 157 km from the path. June 11, 2008.
- Mixed-layer CAPE
- 1080 J/kg
- Mixed-layer CIN
- -484 J/kg
- Surface CAPE
- 1805 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 401 m²/s²
- 0-3 km storm-relative helicity
- 639 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 4.4 K/km
Dodge City, (KDDC), 00:00Z
0.2 hours after it, 157 km from the path. June 12, 2008.
- Mixed-layer CAPE
- 2171 J/kg
- Mixed-layer CIN
- -58 J/kg
- Surface CAPE
- 2336 J/kg
- Mixed-layer LCL
- 2359 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.7
- 0-3 km lapse rate
- 8.1 K/km
The radar
The Wichita radar (KICT), 147 km away, was scanning. The volume nearest the touchdown began at 23:47 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:08 UTC | HAIL 1 | 1 Nw Bison | Rush, KS | |
| 22:30 UTC | HAIL 1 | 4 Nw Russell | Russell, KS | |
| 22:34 UTC | HAIL 0.88 | 3 W Galatia | Barton, KS | MOSTLY RAIN BUT A FEW NICKELS TOO. |
| 22:34 UTC | HAIL 1 | 7 N Russell | Russell, KS | HAIL RANGED FROM PEAS TO QUARTERS. |
| 22:39 UTC | HAIL 1 | 8 Nw Russell | Russell, KS | |
| 22:42 UTC | HAIL 1 | 4 W Luray | Russell, KS | |
| 22:43 UTC | HAIL 1 | 1 Nw Bison | Rush, KS | |
| 22:43 UTC | HAIL 1.25 | 1 W Waldo | Russell, KS | |
| 22:48 UTC | HAIL 1 | 1 W Milberger | Russell, KS | PEA TO QUARTER SIZED HAIL. |
| 22:56 UTC | HAIL 0.75 | Otis | Rush, KS | |
| 23:06 UTC | HAIL 1 | 2 Sw Olmitz | Barton, KS | |
| 23:13 UTC | FUNNEL CLOUD | 1 Nw Olmitz | Barton, KS | SPOTTER REPORTED A FUNNEL CLOUD WAS TRYING TO FORM TO THE NORTHWEST OF OLMITZ. |
| 23:15 UTC | FUNNEL CLOUD | 8 N Lincoln | Lincoln, KS | KANSAS HIGHWAY PATROL REPORTED A FUNNEL 8 MILES NORTH OF LINCOLN. |
| 23:25 UTC | TSTM WND GST 60 | Nnw Susank | Barton, KS | |
| 23:25 UTC | HAIL 1.75 | Nnw Susank | Barton, KS | ALSO REPORTED 60 MPH WINDS. |
| 23:32 UTC | FUNNEL CLOUD | 1 Se Susank | Barton, KS | |
| 23:38 UTC | TSTM WND GST 70 | 10 Nw Claflin | Barton, KS | 70 MPH STRAIGHT LINE WINDS WERE REPORTED. |
| 23:47 UTC | TORNADO | 10 E Susank | Barton, KS | DAMAGE TO THE ROOF...WINDOWS...AND OUTBUILDINGS AT A RESIDENCE. IN ADDITION...POWERLINE DAMAGE FROM THE INTERSECTION OF NE 190 RD. AND NE 100 AVE CONTINUING NORTHEAST TO THE ELLSWORTH COUNTY LINE. |
| 23:47 UTC | TORNADO | 11 Ene Susank | Russell, KS | DAMAGE TO AN ABANDONED STRUCTURE. ROOF BLOWN ACROSS ROAD. |
| 23:47 UTC | TORNADO | 11 E Susank | Barton, KS | DAMAGE TO AN ABANDONED STRUCTURE. ROOF BLOWN ACROSS ROAD. |
| 23:47 UTC | TORNADO | 13 Ene Susank | Russell, KS | DAMAGE TO THE ROOF AND OUTBUILDINGS AT RESIDENCE. |
| 23:47 UTC | TORNADO | 13 E Susank | Barton, KS | DAMAGE TO THE ROOF AND OUTBUILDINGS AT RESIDENCE. |
| 23:47 UTC | TORNADO | 8 N Claflin | Barton, KS | A TORNADO WAS REPORTED ON THE GROUND WITH SOME POWER FLASHES. |
| 00:00 UTC | TORNADO | 5 Nnw Lorraine | Ellsworth, KS | TORNADO JUST DISSIPATED. DUST BOWL TORNADO EVOLVED INTO A CONDENSED CONE. POWER FLASHES AND TREE DAMAGE NOTED. REPORTED BY AN OFF-DUTY NWS EMPLOYEE. |
| 00:00 UTC | TORNADO | 6 N Holyrood | Ellsworth, KS | |
| 00:05 UTC | HAIL 0.75 | Lucas | Russell, KS | |
| 00:07 UTC | HAIL 1 | 4 Ene Wilson | Ellsworth, KS | PEA TO QUARTER HAIL WITH 50 MPH WINDS. |
| 00:11 UTC | FUNNEL CLOUD | 8 N Lorraine | Ellsworth, KS | |
| 00:11 UTC | TORNADO | 1 Nw Ellsworth | Ellsworth, KS | HIGHWAY PATROL REPORTS TORNADO. SPOTTER LOCATION IS 2 TO 3 MILES SOUTHEAST OF ELLSWORTH. |
| 00:20 UTC | HAIL 2.5 | Bison | Rush, KS | |
| 00:26 UTC | HAIL 1.75 | 4 Ne Bison | Rush, KS | |
| 00:32 UTC | HAIL 1.75 | Otis | Rush, KS | |
| 00:33 UTC | HAIL 1.75 | 3 N Albert | Barton, KS | |
| 00:35 UTC | TORNADO | 3 S Olmitz | Barton, KS | A TORNADO IS ON THE GROUND AT THIS TIME. |
| 00:40 UTC | TSTM WND GST 80 | 5 Ese Albert | Barton, KS | |
| 00:44 UTC | HAIL 0.75 | 2 S Beverly | Lincoln, KS | RELAYED VIA LAW ENFORCEMENT. |
| 00:47 UTC | HAIL 1.75 | 11 S Bunker Hill | Russell, KS | |
| 00:57 UTC | TORNADO | 2 Ne Claflin | Barton, KS | THE PUBLIC REPORTED TO LAW ENFORCMENT A TORNADO ON THE GROUND. |
| 00:58 UTC | HAIL 1.75 | 3 Se Loretta | Rush, KS | |
| 01:04 UTC | HAIL 0.25 | Lincoln | Lincoln, KS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of June 11, 2008
41 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 11 | 5:51 AM CDT | EF1 | Marshall, SD | 0.3 | 20 | |||
| June 11 | 5:25 PM CDT | EF0 | Lyon, IA | 0.8 | 50 | |||
| June 11 | 5:29 PM CDT | EF0 | Osceola, IA | 0.8 | 50 | |||
| June 11 | 5:37 PM CDT | EF0 | Woodbury, IA | 0.9 | 50 | |||
| June 11 | 5:46 PM CDT | EF1 | Nobles, MN | 3.8 | 100 | $70,000 | ||
| June 11 | 5:49 PM CDT | EF0 | O'Brien, IA | 0.9 | 50 | |||
| June 11 | 6:05 PM CDT | EF1 | Murray, MN | 2.7 | 100 | 1 | $100,000 | |
| June 11 | 6:06 PM CDT | EF2 | O'Brien, IA | 5.7 | 300 | $200,000 | ||
| June 11 | 6:13 PM CDT | EF0 | Barton, KS | 0.7 | 50 | |||
| June 11 | 6:20 PM CDT | EF1 | O'Brien, IA | 0.9 | 50 | $5,000 | ||
| June 11 | 6:25 PM CDT | EF1 | Burt, NE | 1.3 | 440 | |||
| June 11 | 6:27 PM CDT | EF3 | Harrison, IA | 13.0 | 440 | 4 | 48 | |
| June 11 | 6:40 PM CDT | EF2 | Clay, IA | 13.1 | 100 | $300,000 | ||
| June 11 | 6:45 PM CDT | EF0 | Cottonwood, MN | 2.0 | 50 | $5,000 | ||
| June 11 | 6:59 PM CDT | EF0 | Douglas, NE | 0.1 | 40 | |||
| June 11 | 7:11 PM CDT | EF0 | Ellsworth, KS | 0.7 | 50 | |||
| June 11 | 7:11 PM CDT | EF0 | Clay, IA | 0.4 | 50 | |||
| June 11 | 7:20 PM CDT | EF1 | Brown, MN | 0.6 | 25 | $300,000 | ||
| June 11 | 7:20 PM CDT | EF1 | Pottawattamie, IA | 2.4 | 40 | |||
| June 11 | 7:20 PM CDT | EF0 | Monona, IA | 0.3 | 60 | |||
| June 11 | 7:21 PM CDT | EF0 | Crawford, IA | 1.2 | 60 | |||
| June 11 | 7:23 PM CDT | EF0 | Pottawattamie, IA | 0.8 | 20 | |||
| June 11 | 7:25 PM CDT | EF0 | Clay, IA | 0.4 | 50 | |||
| June 11 | 7:35 PM CDT | EF0 | Barton, KS | 0.7 | 50 | |||
| June 11 | 7:39 PM CDT | EF0 | Cass, NE | 0.2 | 40 | |||
| June 11 | 7:46 PM CDT | EF0 | Brown, MN | 0.4 | 25 | $100,000 | ||
| June 11 | 7:50 PM CDT | EF1 | Cass, NE | 5.4 | 80 | |||
| June 11 | 7:52 PM CDT | EF1 | Brown, MN | 2.0 | 25 | $100,000 | ||
| June 11 | 7:57 PM CDT | EF0 | Barton, KS | 0.7 | 50 | |||
| June 11 | 7:59 PM CDT | EF0 | Shelby, IA | 0.4 | 60 | |||
| June 11 | 8:05 PM CDT | EF0 | Shelby, IA | 0.2 | 80 | |||
| June 11 | 8:15 PM CDT | EF0 | Ellsworth, KS | 0.8 | 50 | $10,000 | ||
| June 11 | 8:38 PM CDT | EF0 | Jefferson, NE | 0.2 | 40 | |||
| June 11 | 8:48 PM CDT | EF0 | Saline, KS | 1.6 | 75 | |||
| June 11 | 9:06 PM CDT | EF0 | Sibley, MN | 0.3 | 25 | |||
| June 11 | 9:40 PM CDT | EF3 | Saline, KS | 16.4 | 225 | $2.6 million | ||
| June 11 | 10:12 PM CDT | EF3 | Dickinson, KS | 15.3 | 880 | 1 | 3 | $20 million |
| June 11 | 10:45 PM CDT | EF0 | Dickinson, KS | 0.2 | 50 | |||
| June 11 | 10:48 PM CDT | EF4 | Manhattan tornado, KS | 8.6 | 440 | $66 million | ||
| June 11 | 11:20 PM CDT | EF0 | Pottawatomie, KS | 4.6 | 75 | |||
| June 11 | 11:46 PM CDT | EF2 | Pottawatomie, KS | 17.3 | 300 | 2 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.